Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Miami, FL

April 4, 2013Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 4, 2013, 3:13 PM EDT for Palm Beach County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2013, 3:13 PM EDT (19:13 UTC)
Expired
Apr 4, 2013, 3:45 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Melbourne radar (KMLB), 135 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 12:14 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS52 KMFL 041913
SVRMFL
FLC099-041945-
/O.NEW.KMFL.SV.W.0007.130404T1913Z-130404T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL PALM BEACH COUNTY...AND MOVING NORTHEAST AT
  20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.

&&

LAT...LON 2687 8036 2691 8046 2696 8043 2696 8041
      2696 8025 2696 8024
TIME...MOT...LOC 1913Z 222DEG 18KT 2696 8037

$$
1 follow-up statement
518 
WWUS52 KMFL 041935
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
335 PM EDT THU APR 4 2013

FLC099-041945-
/O.EXP.KMFL.SV.W.0007.000000T0000Z-130404T1945Z/
PALM BEACH FL-
335 PM EDT THU APR 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PALM BEACH
COUNTY WILL EXPIRE AT 345 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING WILL
EXPIRE AT 345 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.

LAT...LON 2687 8036 2691 8046 2696 8043 2696 8041
      2696 8025 2696 8024
TIME...MOT...LOC 1935Z 222DEG 18KT 2704 8029

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:55 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 4, 1:55 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
155 PM EDT THU APR 4 2013

.AVIATION...
ONGOING CONVECTION OVER THE SOUTHEAST GULF CONTINUES TO MOVE EAST
WITH ADDITIONAL CONVECTION NOW DEVELOPING OVER THE MAINLAND AROUND
LAKE OKEECHOBEE. THIS TREND WILL EVOLVE INTO THIS EVENING WITH A
TEMPORARY LULL POSSIBLE AND THEN PERHAPS ANOTHER ROUND OF
CONVECTION LATE TONIGHT INTO FRIDAY MORNING. TRIED TO INDICATE
THIS IN THE FORECAST WITH TIMING EXTREMELY DIFFICULT AT THIS TIME
AT ANY ONE TERMINAL. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE.
SURFACE WIND WILL BEGIN TO DIMINISH LATER THIS AFTERNOON AND
INCREASE AGAIN EARLY FRIDAY VEERING TO A SW DIRECTION AHEAD OF THE FRONT.

KOB

&&

.PREV DISCUSSION... /ISSUED 1239 PM EDT THU APR 4 2013/

UPDATE...

IN COORDINATION WITH THE STORM PREDICTION CENTER...A TORNADO WATCH
HAS BEEN ISSUED FOR ALL COUNTIES IN SOUTH FLORIDA AND ADJACENT GULF
AND ATLANTIC WATERS. FOR THE GULF WATERS...THE NEAR AND OFF SHORE
WATERS ARE INCLUDED IN THE WATCH. FOR THE ATLANTIC WATERS...ONLY
THE NEAR SHORE WATERS ARE INCLUDED BUT MARINERS SHOULD STILL
EXERCISE CAUTION FOR WATERSPOUTS IN THE OFF SHORE WATERS. THE
WATCH IS IN EFFECT THROUGH 00Z TODAY.

60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 12:40 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1240 PM EDT THU APR 4 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050745-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1240 PM EDT THU APR 4 2013

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH FRIDAY...
...SLIGHT RISK OF RIP CURRENTS ALONG ATLANTIC BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. THERE COULD BE SOME THUNDERSTORMS MOVE ONTO
THE WEST COAST LATER THIS AFTERNOON WITH ADDITIONAL DEVELOPMENT
THROUGHOUT THE AFTERNOON INLAND AND MOVE TOWARDS THE EAST COAST
METROPOLITAN AREA AND CONTINUING INTO THIS EVENING. A SECOND ROUND
OF STRONG TO POSSIBLE SEVERE THUNDERSTORMS IS THEN EXPECTED LATE
TONIGHT ESPECIALLY OVER THE SOUTHWEST COAST EXTENDING INLAND AND
THE LAKE OKEECHOBEE AREA. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING
WINDS AND A BRIEF TORNADO.

HAIL: LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE
TODAY WITH ANY STORMS THAT DEVELOP.

WIND: WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE TODAY AND
TONIGHT WITH ANY THUNDERSTORMS THAT DEVELOP.

TORNADOES: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING A
BRIEF TORNADO THROUGH THIS EVENING.

WATERSPOUTS: THERE IS A CHANCE OF A WATERSPOUT ON ALL OF THE
SOUTH FLORIDA WATERS.

FLOODING: THE MAIN CONCERN WILL BE THE PONDING OF WATER IN POOR
DRAINAGE AREAS WITH THE STRONGEST STORMS.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES DUE TO A SOUTHEAST WIND GUSTING OVER 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH FLORIDA THROUGH FRIDAY AS THE COLD FRONT MOVES DOWN THE PENINSULA.

THERE WILL BE A SLIGHT RISK OF OF RIP CURRENTS FOR THE GULF COAST
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Apr 4, 2:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT THU APR 4 2013

FLZ063-041900-
GLADES FL
225 PM EDT THU APR 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GLADES COUNTY...
FOR THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY
WINDS OF 45 TO 55 MPH...

* UNTIL 300 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR PALMDALE...AND MOVING NORTHEAST AT 30 MPH.

* THE STORM WILL AFFECT...
  PALMDALE...
  LAKEPORT...
  BRIGHTON SEMINOLE INDIAN...
  AND SURROUNDING COMMUNITIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.

LAT...LON 2708 8095 2683 8131 2697 8144 2704 8136
      2704 8128 2711 8127 2713 8125 2713 8117
      2719 8117 2720 8116
TIME...MOT...LOC 1825Z 237DEG 25KT 2696 8130

KOB
Special weather statement, Apr 4, 2:55 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT THU APR 4 2013

FLZ067-041930-
INLAND PALM BEACH COUNTY FL
255 PM EDT THU APR 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN PALM
BEACH COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 330 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 11 MILES EAST OF CANAL POINT...AND MOVING
  NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.

LAT...LON 2677 8043 2689 8058 2696 8052 2696 8024
      2696 8020
TIME...MOT...LOC 1855Z 223DEG 12KT 2689 8044

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:25 PM EDTSpecial Weather StatementMFLGlades35 min
Apr 4, 2:34 PM EDTSpecial Marine WarningMFL56 min
Apr 4, 2:38 PM EDTSpecial Marine WarningMFL52 min
Apr 4, 2:55 PM EDTSpecial Weather StatementMFLMartin35 min
Apr 4, 3:16 PM EDTSpecial Weather StatementMFLBroward44 min
Apr 4, 3:26 PM EDTSpecial Marine WarningMFL64 min
Apr 4, 3:31 PM EDTSpecial Weather StatementMFLHendry29 min
Apr 4, 3:37 PM EDTSpecial Marine WarningMFL68 min
Apr 4, 3:45 PM EDTSpecial Weather StatementMFLMartin30 min
Apr 4, 3:51 PM EDTSevere Thunderstorm WarningMFLPalm Beach24 min
Apr 4, 3:52 PM EDTSpecial Weather StatementMFLBroward38 min
Apr 4, 3:53 PM EDTSpecial Marine WarningMFL37 min
Apr 4, 4:07 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach38 min
Apr 4, 4:13 PM EDTSpecial Weather StatementMFLPalm Beach32 min
Apr 4, 4:20 PM EDTSpecial Weather StatementMFLPalm Beach25 min
Apr 4, 4:29 PM EDTSpecial Marine WarningMFL46 min
Apr 4, 4:29 PM EDTSevere Thunderstorm WarningMFLPalm Beach31 min
Apr 4, 4:32 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach58 min
Apr 4, 4:34 PM EDTSpecial Marine WarningMFL41 min
Apr 4, 4:38 PM EDTSpecial Weather StatementMFLBroward, Palm Beach52 min
Apr 4, 4:39 PM EDTSevere Thunderstorm WarningMFLBroward36 min
Apr 4, 4:42 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach33 min
Apr 4, 4:54 PM EDTSevere Thunderstorm WarningMFLPalm Beach36 min
Apr 4, 4:59 PM EDTSpecial Marine WarningMFL61 min
Apr 4, 5:11 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach49 min
Apr 4, 5:13 PM EDTSmall Craft AdvisoryMFL36 hr
Apr 4, 5:14 PM EDTSpecial Marine WarningMFL61 min
Apr 4, 5:29 PM EDTSpecial Weather StatementMFLBroward61 min
Apr 4, 5:31 PM EDTSpecial Marine WarningMFL59 min
Apr 4, 5:48 PM EDTSevere Thunderstorm WarningMFLBroward27 min
Apr 4, 5:53 PM EDTSpecial Weather StatementMFLBroward52 min
Apr 4, 6:11 PM EDTSpecial Marine WarningMFL64 min
Apr 4, 6:34 PM EDTSpecial Marine WarningMFL56 min
Apr 4, 6:45 PM EDTSpecial Weather StatementMFLMonroe45 min
Apr 4, 7:21 PM EDTSpecial Marine WarningMFL54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.